Alert archive / Alabama / Tornado Warnings in 2025
Tornado Warning 49, NWS Huntsville, AL
NWS Huntsville, AL issued this tornado warning at May 20, 2025, 8:04 PM CDT for Jackson County, Madison County, Morgan County, Alabama. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 20, 2025, 8:04 PM CDT (01:04 UTC)
- Expired
- May 20, 2025, 8:30 PM CDT
- In force
- 26 min
- Issued by
- NWS Huntsville, AL
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.0 in
Counties Jackson County, AL, Madison County, AL, Morgan County, AL
The radar
The Northeast Alabama radar (KHTX), 50 km from the middle of the area, began a volume at 01:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 20, 2:36 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 1.1 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1265 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 1357 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 175 m²/s²
- 0-3 km storm-relative helicity
- 235 m²/s²
- Significant tornado parameter
- 0.8
- Supercell composite
- 6.6
The text
As transmitted.
974
WFUS54 KHUN 210104
TORHUN
ALC071-089-103-210130-
/O.NEW.KHUN.TO.W.0049.250521T0104Z-250521T0130Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Huntsville AL
804 PM CDT Tue May 20 2025
The National Weather Service in Huntsville Alabama has issued a
* Tornado Warning for...
Southwestern Jackson County in northeastern Alabama...
Southeastern Madison County in north central Alabama...
Northeastern Morgan County in north central Alabama...
* Until 830 PM CDT.
* At 804 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Redstone Arsenal, moving east at 45 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Owens Cross Roads and Huntsville around 810 PM CDT.
Woodville around 820 PM CDT.
Other locations impacted by this tornadic thunderstorm include Paint
Rock, Garth, Hampton Cove, Laceys Spring, Farley, and Whitesburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3466 8628 3458 8631 3457 8633 3456 8631
3451 8633 3452 8639 3450 8639 3449 8642
3451 8654 3454 8655 3451 8656 3453 8667
3471 8667 3474 8627
TIME...MOT...LOC 0104Z 266DEG 38KT 3459 8659
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
$$
GH1 follow-up statement
056
WWUS54 KHUN 210122
SVSHUN
Severe Weather Statement
National Weather Service Huntsville AL
822 PM CDT Tue May 20 2025
ALC071-089-103-210131-
/O.EXP.KHUN.TO.W.0049.000000T0000Z-250521T0130Z/
Jackson AL-Madison AL-Morgan AL-
822 PM CDT Tue May 20 2025
...THE TORNADO WARNING FOR SOUTHWESTERN JACKSON...SOUTHEASTERN
MADISON AND NORTHEASTERN MORGAN COUNTIES WILL EXPIRE AT 830 PM CDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.
A Tornado Watch remains in effect until 1000 PM CDT for north central
and northeastern Alabama...and Middle Tennessee.
&&
LAT...LON 3466 8628 3458 8631 3457 8633 3456 8631
3451 8633 3452 8639 3450 8639 3449 8642
3451 8654 3454 8655 3451 8656 3453 8667
3471 8667 3474 8627
TIME...MOT...LOC 0121Z 266DEG 38KT 3460 8638
$$
GHWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this tornado warning went out at May 20, 5:53 PM CDT, 2 hours 11 minutes earlier.
Area forecast discussion, May 20, 5:53 PM CDT, 2 hours 11 minutes before
Area Forecast Discussion National Weather Service Huntsville AL 553 PM CDT Tue May 20 2025 ...New AVIATION... .NEAR TERM... (Rest of Today and Tonight) Issued at 1106 AM CDT Tue May 20 2025 Morning convection that developed just east of the Mississippi River has weakened somewhat as it pushed eastward and the initial LLJ jet lifted northward. Still, given the very moist environment and even a lower amount of uncapped instability, these storms should persist into the early afternoon across mainly southern middle Tennessee and locations near the AL/TN border in northern Alabama through 1-2 PM. Most of this activity will remain subsevere -- with gusty winds being the main threat with this activity Our attention will quickly turn to the mid/late afternoon, as a more robust threat for severe weather develops along and ahead of a cold front. The initial cloud cover from this morning convection will gradually dissipate by the early afternoon, with ample sunshine and southerly flow rapidly helping to destabilize the atmosphere. By mid/late afternoon, guidance is hinting at between 2000-3000 J/kg of SBCAPE/MLCAPE with bulk shear values increasing to 40-50 kts by the late afternoon and evening hours with a developing 850-700 mb jet. This feature will serve as a forcing mechanism to drive clusters of thunderstorms from the mid/late afternoon through the evening hours. The favored storm mode will be supercells and or line segments with embedded supercells that will impact the area from roughly a 4 PM to Midnight timeframe. An additional focus for convection as we destabilize this afternoon may be a few residual outflow boundaries set down by this morning convection. Should this activity develop during the mid afternoon, a prefrontal round of supercells may be realized across the area, followed by another line of storms (with embedded supercells) later this evening. The atmosphere should be primed for damaging winds (some 60-70+ MPH). Additionally, hodographs indicating sufficient low- level backing of the winds to result in some curvature in the lowest 0-1 km. By this afternoon, SRH values in the 150-250 m2/s2 may be realized in right-moving storms -- and even storms moving with the mean flow will more than sufficient SRH for a tornado threat (with a strong tornado or two possible if one or two supercells become dominant). This activity will wane after the front sweeps through late this evening, with most storms coming to an end by Midnight. && .SHORT TERM... (Wednesday through Friday) Issued at 1106 AM CDT Tue May 20 2025 A cooler and more stable air mass will advect into the Tennessee Valley behind the cold front, with dry conditions in the forecast for the remainder of the work week. In fact, temperatures will be downright enjoyable for late May into Memorial Day weekend as highs will remain in the mid 70s to lower 80s! With plenty of sunshine to enjoy, this will be an excellent timeframe for outdoor activities. && .LONG TERM... (Friday through Monday) Issued at 918 PM CDT Mon May 19 2025 A northwest flow pattern takes shape as we reach the end of the work week and move into the weekend. Moisture advection begins to increase this weekend, hence making the atmosphere more unstable and increasing the potential for showers and thunderstorms. As is typical with a northwest flow pattern this time of year, we will have to watch out for upstream MCS development. Depending on where those systems propagate will determine how active a pattern the Tennessee Valley will see. Hence, kept blended PoPs through the Memorial Day Weekend given this uncertainty. Overall, temperatures will be near climatological normals for this time of year with afternoon highs this weekend in the upper 70s to lower 80s. && .AVIATION... (00Z TAFS) Issued at 553 PM CDT Tue May 20 2025 Supercells have begun to move across the area with lightning, hail, wind, and tornadoes all possible. Over the next few hours, these storms are forecast to congeal into multi cells and increase in coverage as they continue to move east across the area. With these storms periods of MVFR conditions are possible with lower ceiling and visibilities should storms move directly over the terminals. The system is forecast to exit the area around midnight, behind it conditions will quickly clear with VFR conditions prevailing through the remainder of the TAF period. && .HUN WATCHES/WARNINGS/ADVISORIES... AL...None. TN...None. && NEAR TERM...AMP SHORT TERM....AMP LONG TERM....GH AVIATION...RAD
In the hours before
Local storm report, May 20, 5:15 PM CDT, 2 hours 49 minutes before
Preliminary Local Storm Report
National Weather Service Huntsville AL
515 PM CDT Tue May 20 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0512 PM Hail 2 E Underwood-Petersvil 34.87N 87.66W
05/20/2025 E1.50 Inch Lauderdale AL Public
Social media report of 1.5 inch hail at
Helton Dr in Florence AL.
&&
RADLocal storm report, May 20, 5:19 PM CDT, 2 hours 45 minutes before
Preliminary Local Storm Report
National Weather Service Huntsville AL
519 PM CDT Tue May 20 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM Hail 3 SW Killen 34.84N 87.57W
05/20/2025 M0.75 Inch Lauderdale AL Public
Report from mPING: Dime (0.75 in.).
&&Local storm report, May 20, 5:21 PM CDT, 2 hours 43 minutes before
Preliminary Local Storm Report
National Weather Service Huntsville AL
521 PM CDT Tue May 20 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM Tstm Wnd Gst 2 SSW Florence 34.80N 87.68W
05/20/2025 M56 MPH Lauderdale AL Mesonet
56 MPH gust measured by the Florence
Mesonet.
&&
RADLocal storm report, May 20, 5:40 PM CDT, 2 hours 24 minutes before
Preliminary Local Storm Report
National Weather Service Huntsville AL
540 PM CDT Tue May 20 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM Hail 3 ESE Rogersville 34.81N 87.24W
05/20/2025 M1.75 Inch Lauderdale AL Emergency Mngr
EMA reported golf ball sized hail on HWY 72
at the Elk River.
&&
RADLocal storm report, May 20, 5:47 PM CDT, 2 hours 17 minutes before
Preliminary Local Storm Report
National Weather Service Huntsville AL
547 PM CDT Tue May 20 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0538 PM Hail 7 N Town Creek 34.77N 87.39W
05/20/2025 M2.75 Inch Lawrence AL Emergency Mngr
EMA reported baseball size hail in the Red
Bank area south of Wheeler Dam.
&&
KGLocal storm report, May 20, 6:50 PM CDT, 1 hour 14 minutes before
Preliminary Local Storm Report
National Weather Service Huntsville AL
650 PM CDT Tue May 20 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0648 PM Hail 4 N Madison 34.75N 86.75W
05/20/2025 E1.25 Inch Madison AL Trained Spotter
Spotter reported half dollar size hail at
the Lowes on Highway 73.
&&
KGThe office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 7:01 PM CDT | Tornado Warning | HUN | Limestone, Madison, Morgan | 29 min |
| May 20, 7:12 PM CDT | Severe Thunderstorm Warning | HUN | Limestone, Madison | 18 min |
| May 20, 7:21 PM CDT | Tornado Warning | HUN | DeKalb, Jackson | 39 min |
| May 20, 7:27 PM CDT | Severe Thunderstorm Warning | HUN | Limestone, Madison, Morgan | 33 min |
| May 20, 7:30 PM CDT | Tornado Warning | HUN | Jackson, Madison, Marshall, Morgan | 30 min |
| May 20, 7:50 PM CDT | Severe Thunderstorm Warning | HUN | DeKalb, Jackson | 40 min |
| May 20, 7:54 PM CDT | Tornado Warning | HUN | DeKalb, Jackson, Madison, Marshall | 51 min |
| May 20, 7:56 PM CDT | Severe Thunderstorm Warning | HUN | Franklin, Lawrence | 52 min |
| May 20, 8:08 PM CDT | Severe Thunderstorm Warning | HUN | Madison, Morgan | 35 min |
| May 20, 8:25 PM CDT | Tornado Warning | HUN | DeKalb, Jackson | 20 min |
| May 20, 8:32 PM CDT | Severe Thunderstorm Warning | HUN | Cullman, Madison, Marshall, Morgan | 28 min |
| May 20, 8:41 PM CDT | Tornado Warning | HUN | DeKalb, Jackson, Marshall | 49 min |
| May 20, 8:52 PM CDT | Tornado Warning | HUN | Cullman, DeKalb, Marshall | 53 min |
| May 20, 9:13 PM CDT | Tornado Warning | HUN | Jackson, Madison, Marshall | 17 min |
| May 20, 9:15 PM CDT | Areal Flood Warning | HUN | Madison | 3 hr |
| May 20, 9:28 PM CDT | Tornado Warning | HUN | DeKalb | 31 min |
| May 20, 9:35 PM CDT | Flash Flood Warning | HUN | DeKalb, Jackson, Madison, Marshall | 71 min |
| May 20, 9:37 PM CDT | Special Weather Statement | HUN | Cullman, Jackson, Marshall | 38 min |
| May 20, 9:46 PM CDT | Tornado Warning | HUN | DeKalb | 13 min |
| May 20, 10:03 PM CDT | Special Weather Statement | HUN | DeKalb, Marshall | 27 min |
| May 21, 12:33 AM CDT | Areal Flood Warning | HUN | Madison | 9 hr |
Nearby
Tornado Warnings in Alabama, 2025Every tornado warning in 2025Tornadoes in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.